Florida, 2008

Damaging Winds in Florida, May 15, 2008

May 15, 2008 · NWS MOB · 2 events in 2 counties and zones

High winds from thunderstorms damaged seven homes, blowing the roofs off of two of them, near McDavid on Highway 29. Trees were blown down in McDavid and also near Allentown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$193,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

High winds from thunderstorms damaged seven homes, blowing the roofs off of two of them, near McDavid on Highway 29. Trees were blown down in McDavid and also near Allentown. A roof was also blown off a barn near Allentown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 15, 8:30 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, May 15, 8:30 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
930 AM CDT THU MAY 15 2008

.UPDATE...JUST SENT A ZONE AND GRID UPDATE TO ACCOUNT FOR NEWLY
ISSUED TORNADO WATCH 326 THAT IS NOW IN EFFECT UNTIL 3 PM CDT FOR
MOST OF THE WFO MOBILE FORECAST AREA. LATEST SPC MESOANALYSIS
INDICATES SB CAPE VALUES NOW APPROACHING 1500 TO 2000 J/KG WITH
VALUES OVER 2500 J/KG NOT TOO FAR OFFSHORE. SRH OFF OF THE KMOB VAD
WIND PROFILE ALSO INDICATES 0-3 KM VALUES OVER 300 M2/S2. THE VAD
WIND PROFILE ALSO INDICATES 40 TO 50 KNOT WINDS ARE LOCATED NOT TOO
FAR OFF THE DECK AND THESE VALUES ARE ALL FAVORABLE FOR ROTATING
UPDRAFTS CAPABLE OF PRODUCING ISOLATED TORNADOES AND DAMAGING WINDS.
THE HEAVY RAINFALL THREAT WILL ALSO HAVE TO BE MONITORED AS
PRECIPITABLE WATER VALUES ARE NOW OVER 2 INCHES AND THESE STORMS WILL
BE VERY EFFICIENT RAINFALL PRODUCERS AS EVIDENCED BY THE NEARLY
TROPICAL DOWNPOURS AT THE OFFICE WITHIN THE LAST 20 MINUTES.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR FURTHER
UPDATES ON THIS DEVELOPING WEATHER SITUATION. /13

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.

&&

13.JC
Hazardous weather outlook, May 15, 6:25 AM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED FOR RIP CURRENTS...
NATIONAL WEATHER SERVICE MOBILE AL
725 AM CDT THU MAY 15 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-161200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
725 AM CDT THU MAY 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BECOME BETTER DEVELOPED LATER THIS
MORNING AND CONTINUE THROUGH MUCH OF THE DAY AND TONIGHT. DUE TO
DEEP LAYERED MOISTURE IN THE ATMOSPHERE ACROSS MUCH OF THE FORECAST
AREA LOCALLY HEAVY RAINFALL AMOUNTS WILL BE POSSIBLE WITH SOME OF
HEAVIER SHOWERS OR THUNDERSTORMS THROUGH TONIGHT. AT THIS TIME
DUE TO THE PROGRESSIVE MOVEMENT WITH THE SHOWERS AND THUNDERSTORMS
IN PLACE GENERALLY TO THE NORTH AND WEST WILL HOLD OFF FROM ISSUING
ANY FLASH FLOOD PRODUCTS THIS MORNING...BUT CONTINUE TO MONITOR THIS
SITUATION CLOSELY FOR POSSIBLE HEAVY RAINFALL ACCUMULATIONS LATER
TODAY AND TONIGHT. DUE TO LIMITED INSTABILITY AND VERTICAL SHEAR
ESPECIALLY DEVELOPING LATER THIS AFTERNOON THE THREAT OF STRONG
ROTATING UPDRAFTS AND DAMAGING WINDS WILL BE ISOLATED MOSTLY DUE TO
THE DEEPER LAYERED MOISTURE. AT THIS TIME A SLIGHT RISK CONTINUES TO
BE POSTED FOR SEVERE WEATHER FOR MUCH OF THE FORECAST AREA THROUGH
TONIGHT. THE NATIONAL WEATHER SERVICE IN MOBILE WILL CONTINUE TO
MONITOR THIS DEVELOPING WEATHER PATTERN FOR POSSIBLE UPDATES FOR
LATER TODAY AND TONIGHT.

THERE IS A MODERATE RISK FOR DANGEROUS RIP CURRENT ALONG THE ALABAMA
NORTHWEST FLORIDA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL POSSIBLE CAN
BE EXPECTED OVER SOUTHERN SECTIONS OF THE FORECAST AREA EARLY FRIDAY
MORNING. DUE TO A POSSIBLE SLOWER PROGRESSION OF SHOWERS AND
THUNDERSTORMS BY FRIDAY MORNING SOME FLOODING MAY BE POSSIBLE IN LOW
LYING AREAS AND WERE POOR DRAINAGE USUALLY OCCURS. THE NATIONAL
WEATHER SERVICE IN MOBILE WILL CONTINUE TO MONITOR THIS DEVELOPING
WEATHER SITUATION THROUGHOUT THE DAY AND TONIGHT FOR A POSSIBLE
FLASH FLOOD WATCH FOR FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND SEVERE WEATHER
SPOTTERS MAY BE REQUIRED TONIGHT AND FRIDAY.

In the hours before

Special weather statement, May 15, 8:48 AM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
948 AM CDT THU MAY 15 2008

MSZ075-076-078-079-151545-
GEORGE-STONE-PERRY-GREENE-
INCLUDING THE CITIES OF...LEAKESVILLE...LUCEDALE...NEW AUGUSTA AND
WIGGINS...
948 AM CDT THU MAY 15 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER GEORGE...STONE...
PERRY AND GREENE COUNTIES...

AT 941 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF THUNDERSTORMS FROM 10 MILES NORTHWEST OF WIGGINS TO 3 MILES
SOUTH OF MCHENRY...AND MOVING NORTHEAST AT 41 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
WHITES CROSSING...BELLEVILLE...JANICE...NEW AUGUSTA...MAHNED...
FERGUSON AND WINGATE THROUGH 1045 AM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 40 TO 50 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE INCH IN A SHORT
PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CDT THURSDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

PURDY
Local storm report, May 15, 10:00 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1100 AM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 AM     TSTM WND DMG     NEW AUGUSTA             31.20N 89.04W
05/15/2008                   PERRY              MS   LAW ENFORCEMENT

            TREES DOWN BETWEEN NEW AUGUSTA AND RUNNELTOWN AND ALSO
            WEST OF RICHTON BETWEEN 1028 AND 1040 AM.

&&

GB
Local storm report, May 15, 10:27 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1127 AM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     TSTM WND DMG     WAYNESBORO              31.67N 88.65W
05/15/2008                   WAYNE              MS   BROADCAST MEDIA

            WAYNESBORO TO CLARA TREES DOWN BETWEEN 1106 AND 1111 AM.

&&

GB
Local storm report, May 15, 10:31 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1131 AM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 AM     TSTM WND DMG     CITRONELLE              31.09N 88.24W
05/15/2008                   MOBILE             AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN

&&

CULLEN
Local storm report, May 15, 10:57 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1157 AM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     TORNADO          ANDALUSIA               31.31N 86.48W
05/15/2008                   COVINGTON          AL   EMERGENCY MNGR

            TORNADO REPORTED ON THE GROUND JUST WEST OF ANDALUSIA
            ELEMENTARY SCHOOL

&&

CULLEN

The radar

The Mobile radar (KMOB), 90 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Escambia

When
May 15, 10:58 AM CST to 11:00 AM CST
Where
Escambia County, Mc David
Measured
71 kt (82 mph) estimated gust
Property damage
$175,000
Reported by
NWS Storm Survey
Coordinates
30.870, -87.320

Thunderstorm Wind, Santa Rosa

When
May 15, 11:31 AM CST to 11:33 AM CST
Where
Santa Rosa County, Allentown
Measured
50 kt (58 mph) estimated gust
Property damage
$18,000
Reported by
Emergency Manager
Coordinates
30.770, -87.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102059, 102066.